Thunderstorm Wind, Benzie
- When
- July 30, 10:30 PM EST
- Where
- Benzie County, Frankfort
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.633, -86.233
Numerous trees down.
A line of severe thunderstorms moved across much of northern Lower Michigan during the late evening hours on the 30th and the overnight hours on the 31st. The wind gusts associated with these storms downed many trees and power lines, especially across northwest Lower Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A line of severe thunderstorms moved across much of northern Lower Michigan during the late evening hours on the 30th and the overnight hours on the 31st. The wind gusts associated with these storms downed many trees and power lines, especially across northwest Lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 30, 9:05 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1005 PM EDT TUE JUL 30 2002 THUNDERSTORM COMPLEX OVER EASTERN WISCONSIN IN EXTREMELY UNSTABLE ENVIRONMENT PER MAPS SURFACE LI ANALYSIS/0Z GRB SOUNDING...WITH SURFACE LI/CAPE ANALYSIS AND 0Z APX SOUNDING SUGGESTING A SHARP STABILITY GRADIENT OVER LAKE MICHIGAN. ALSO...SW WISCONSIN PROFILER DATA DEPICTS STRENGTHENING 850 MB WINDS...35 KNOTS COMPARED TO ONLY 20 KNOTS AT 500 MB. THESE FACTORS SUGGEST THAT MCS WILL REDEVELOP TOWARD THE W/SW...WITH FORWARD ELEMENTS TURNING SE AND WEAKENING WITH TIME. HOWEVER...GIVEN STRENGTH OF ONGOING CONVECTION...EVEN WITH A WEAKENING TREND THERE COULD BE STRONG WIND GUSTS/HAIL ACROSS SW COUNTIES OF NORTHERN LOWER MICHIGAN AS MCS PUSHES ONSHORE. THUS... RAISED POPS TO LIKELY ACROSS SW COUNTIES OF LOWER MI...WEST OF HTL. MEANWHILE...COLD FRONT HAS STALLED OVER UPPER MICHIGAN...MOISTURE ADVECTION ALONG/SOUTH OF THIS SYSTEM JUSTIFIES CONTINUED CHANCE POPS ACROSS THE EASTERN UP AND ACROSS N/NW COUNTIES OF NW LOWER MI OVERNIGHT. WITH MCS EXPECTED TO TURN SE/WEAKEN...AND WITH FOCUS FOR ADDITIONAL CONVECTION ACROSS THE N/NW...DID NOT ADD POPS FROM APN THROUGH HTL AND POINTS S/E...BUT ADDED MENTION OF CLOUDS. GIVEN CLOUD COVER...RAISED TEMPS A BIT IN MOST AREAS OVERNIGHT. .APX...NONE. ROWLEY
MIZ008-015>036-041-042-311200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 950 PM EDT TUE JUL 30 2002 ...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN OVERNIGHT... * THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN...ESPECIALLY SOUTH AND WEST OF A LINE FROM LELAND... TO GAYLORD...TO HOUGHTON LAKE. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. * HAZARDOUS WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND GUSTS OF 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER. * TIME OF HAZARDOUS WEATHER THREAT...AFTER MIDNIGHT. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. ROWLEY
The NCL Michigan radar (KAPX), 123 km away, was scanning. The volume nearest the first event began at 03:32 UTC.
19 thunderstorm wind. Local standard time, as filed.
Numerous trees down.
Numerous trees down.
Several trees down.
Several trees down.
Numerous trees down.
Trees down on roadways.
Numerous trees down.
Several trees down.
A few trees down.
Numerous trees down.
Numerous trees down.
A few trees down.
Numerous trees down.
Several trees down.
Trees down across roadways.
Numerous trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307372, 5307373, 5307374, 5307430, 5307429, 5307375, 5307376, 5307377, 5307378, 5307379, 5307423, 5307424, 5307425, 5307426, 5307427, 5307431, 5307432, 5307428, 5307433.